Most Popular on Medindia

P
M

Using Medical Abbreviations may Put Patients' Lives at Risk

by Sreeraman on  January 07, 2008 at 12:44 PM General Health News   - G J E 4
Using Medical Abbreviations may Put Patients' Lives at Risk Doctor's using abbreviations in medical notes are putting their patients' lives at risk, health experts have warned.

The UK's Medical Defence Union said that difficulties often arose because abbreviations could have more than one meaning or might be misread.

It said that some patients have had the wrong limb removed or operated on and others have been given deadly drug doses.

A recent US study of 30,000 medication errors, some fatal, showed 5 percent were linked to abbreviations in notes.

The Joint Commission found, common errors which included abbreviating drug names and dosages.

An example involved a 62-year-old patient on haemodialysis who was treated for a viral infection with the drug acyclovir.

The order for acyclovir was written as "acyclovir (unknown dose) with HD", meaning haemodialysis. Acyclovir should be adjusted for renal impairment and given only once daily.

However, the order was misread as TID (three times daily) and the patient died as a result.

For example, "TOF" could be taken to mean "tetralogy of fallot" or "tracheo-oesophageal fistula" - two completely different conditions.

When presented with a selection of abbreviations, the study researchers found paediatric doctors agreed on the interpretation of 56-94 percent, while other healthcare professionals recognised only 31-63 percent.

The authors also found that the use of abbreviations was inconsistent, 15 percent of the abbreviations used in medical notes appeared in the hospital's intranet dictionary while 17 percent appeared in a medical dictionary used by paediatric secretaries.

"Abbreviations can cause confusion and risk patient safety," BBC quoted Dr Sally Old, MDU medico-legal adviser, as saying.

"In one instance a diabetic patient was given a dose of 61 units of insulin because the notes say six international units - 6IU - were misinterpreted.

"Thankfully, the error was spotted and the patient was treated," she added.

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

Ask an Expert

C
If you have a question about health related issues, you can now post it in our Ask An Expert section on our community website Medwonders.com and get answers from our panel of experts.
X

Ask an Expert

Ask an Expert+
s
Cosmetic Manufacturers See Good Times Ahead
Cosmetic Manufacturers See Good Times Ahead
S Path-breaking Health Survey to Begin in Canada
Path-breaking Health Survey to Begin in Canada